SciELO - Scientific Electronic Library Online

 
vol.84 issue4Langerhans cell histiocytosis: Letterer-Siwe disease - the importance of dermatological diagnosis in two casesSubcutaneous panniculitis-like T-cell lymphoma author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

Share


Anais Brasileiros de Dermatologia

On-line version ISSN 1806-4841

An. Bras. Dermatol. vol.84 no.4 Rio de Janeiro July/Aug. 2009

http://dx.doi.org/10.1590/S0365-05962009000400014 

CASE REPORT

 

Inflammation of multiple seborrheic keratoses induced by chemotherapy with gemcitabine

 

 

Caio Roberto Shwafaty de SiqueiraI; Hélio Amante MiotII

IDermatologist, specialist from the SBD
IIPhD, Assistant Professor at the Department of Dermatology and Radiotherapy of the FMB - Universidade Estadual Paulista (Unesp) – Botucatu (SP), Brazil

Mailing Address

 

 


ABSTRACT

There are several common mucocutaneous adverse effects related to chemotherapy, either by direct cytotoxic action or by hypersensitivity to the drugs. The authors report inflammation in multiple seborrheic keratoses after chemotherapy with gemcitabine in a patient under treatment for pancreatic cancer. Moreover, they discuss the relative benignity of this event and warn about the need to correctly identify systemic chemotherapy-induced skin adverse effects.

Keywords: Antineoplastic agents; Antineoplastic agents/adverse effects; Keratosis, seborrheic; Nucleic acid synthesis inhibitors


 

 

INTRODUCTION

Seborrheic keratoses or seborrheic verrucae are benign skin lesions common in adulthood, originated form the epidermis, usually brownish, and their main characteristic is follicular prominence, with formation of pseudocysts in follicular pseudo-openings. The chest is the site most affected, but they may occur in any skin region 1.

Their etiology is unknown, with a strong family association, and are more common among Caucasians. It has been recently postulated that epidermal growth factors participate in their genesis.

Some inflammatory events, such as eczemas, and chemotherapy of internal neoplasms may lead to onset of seborrheic keratoses or promote their inflammation 2.

The growing use of new chemotherapeutic drugs results in new adverse effects on the skin or other body areas. The nucleoside analogues (NA), including gemcitabine, are known for causing sudden inflammation of seborrheic keratoses 3,4,5,6. Inflammation of actinic keratoses and squamous cell carcinomas are also related with other chemotherapeutic agents 7.

The authors present a case of inflammation of seborrheic keratoses after use of gemcitabine, in a patient on treatment for pancreatic cancer.

 

CASE REPORT

A 58-year Caucasian woman presented sudden jaundice and was submitted to abdominal ultrasonography, which demonstrated dilated Wirsung's canal, pancreatic edema and choledocolithiasis. Biliodigestive derivation surgery was performed and the gallbladder was removed. The tumor marker CA 19.9 levels were elevated and dramatically dropped within months after surgical derivation.

Four months later, a control computerized tomography showed an expanding mass in the head of pancreas, associated to thrombosis and invasion of surrounding vessels, and surgery was not considered due to its high risk. Meantime, the tumor marker CA 19.9 presented an expressive rise.

Cytoreductive treatment was indicated using chemotherapy with gemcitabine. After the second session she presented intense pruritus in multiple preexisting seborrheic keratoses on the upper trunk, which became edematous, erythematous and scaling (Figures 1 and 2).

 

 

.

 

The histopathological examination demonstrated seborrheic keratosis with inflammation in the subjacent dermis, with no evidence of neoplastic pancreatic tissue in the lesions (Figure 3).

 

 

She initiated on oral antihistamines and topical medium potency corticosteroid, with complete control of the clinical picture and no need to interrupt chemotherapy sessions.

 

DISCUSSION

Chemotherapeutic drugs are widely used to treat neoplasms and autoimmune diseases as the main or adjuvant agent 2. They often cause several adverse effects and some are dose-dependent (Chart 1).

Such effects may occur due to direct toxic action, which is the most frequent mechanism (causing, for instance, stomatitis and alopecia), inflammation induction and hypersensitivity 1,2,8.

Tissues with high cellular turnover rate, such as the skin and its adnexa, are often involved leading to impaired quality of life 7.

Some effects are predictable, such as erosive stomatitis, aphthous ulcer or alopecia due to anagen effluvium. Others are more rarely observed, such as skin hyperpigmentation and inflammation of benign skin tumors.

There are some patterns of adverse effects caused by specific chemotherapeutic agents, including bleomycin-induced dermatitis flagellate 9 and acneiform eruptions induced by epidermal growth factor inhibitors, which represent signs of good therapeutic evolution 10.

There are rare cases reported in the literature of inflammation of seborrheic keratoses induced by NA (cytarabine) used to treat patients with malignancies, mainly hematological and lung neoplasms 3,5,6,8.

Gemcitabine, prescribed in the case reported, is a recent nucleoside analogue used as antineoplastic agent. It acts after phosphorylation in the intracellular medium, inhibiting the enzyme ribonucleotid reductase and incorporating to the DNA strand that is under duplication. Therefore, it blocks cell division between the G1 and S phases of the cell cycle, resulting in cell death 11.

The complete mechanism of this process has not been fully understood. It is presumed that inflammation of seborrheic keratoses occurs as a direct cytotoxic effect in keratinocytes. Another possible explanation would be that the tumor releases growth peptides and the chemotherapeutic drug interrupts this cycle, leading to inflammation, thus justifying the genesis of the sign of Leser-Trelat 10. However, the existence of hypersensitivity phenomena can not be ruled out, considering the dermal lymphocyte infiltrate is associated to inflammation of these skin lesions.

When a nucleoside analogue causes inflammation only in small seborrheic keratoses, it may clinically mimick disseminated herpes zoster 3. Larger lesions preserve the characteristics of seborrheic keratosis even when inflamed, and help differentiate from other vesicular diseases. The histopathological examination may also contribute to diagnosis of such cases.

Apart from the drugs mentioned, 5-fluorouracil, docetaxel, vincristine, doxorubicin, dactinomycin and cisplatin might also cause inflammation in seborrheic keratoses 4.

Drug eruptions, viral exanthems, fungal and bacterial infections, skin metastases of primary neoplasms are differential diagnoses to be considered 7,8.

If the reaction is self-limited, the use of NA is not contraindicated in case of inflammation of seborrheic keratoses induced by the agents. Recurrence of inflammation may be observed or not when patients are re-exposed to NA 5,7.

Dermatologists must be aware and know how to early detect the adverse effects caused by chemotherapeutic agents, and initiate the appropriate treatment for not discontinuing the oncological schedule proposed.

 

REFERENCES

1. Ho, CYV. Tumores epiteliais benignos. In: Freedberg MI, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, Fitzpatrick TB, editores. Fitzpatrick tratado de dermatologia. 5 ed. Rio de Janeiro: Revinter; 2005. p.873-6         [ Links ]

2. Fitzpatrick JE, Yokel BE, Hood AF. Complicações mucocutâneas da terapia anti-neoplásica. In: Freedberg MI, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, Fitzpatrick TB (editores). Fitzpatrick tratado de dermatologia. 5 ed. Rio de Janeiro: Revinter; 2005. p.1642-53         [ Links ]

3. Patton T, Zirwas M, Nieland-Fisher N, Jukic D. Inflammation of seborrheic keratosis caused by cytarabine: a pseudo sign of Leser-Trelat. J Drugs Dermatol. 2004;3:565-6         [ Links ]

4. Williams JV, Helm KF, Long D. Chemotherapy-induced inflammation in seborrheic keratoses mimicking disseminated herpes zoster. J Am Acad Dermatol. 1999;40:643-4         [ Links ]

5. Chu CY, Yang CH, Chiu HC. Inflammation of seborrheic keratoses due to docetaxel treatment. Acta Derm Venereol. 2001;81:316-7         [ Links ]

6. Kechijian P, Sadick NS, Mariglio J, Schulman P. Cytarabine-induced inflammation in the seborrheic keratoses of Leser-Trelat. Ann Intern Med. 1979;91:868-9         [ Links ]

7. Susser WS, Whitaker-Worth DL, Grant-Kels JM. Mucocutaneous reactions to chemotherapy. J Am Acad Dermatol. 1999;40:367-98         [ Links ]

8. Chun YS, Chang SN, Oh D, Park WH.. A case of cutaneous reaction to chemotherapeutic agents showing epidermal dysmaturation. J Am Acad Dermatol. 2000;43:358-60         [ Links ]

9. Silveira JCG, da Cunha BM, Estrella RR. Dermatite flagelada induzida pela bleomicina. An Bras Dermatol. 2006;81:83-5         [ Links ]

10. Lee MW, Seo CW, Kim SW, Yang HJ, Lee HW, Choi JH, et al. Cutaneous side effects in non-small cell lung cancer patients treated with Iressa (ZD1839), an inhibitor of epidermal growth factor. Acta Derm Venereol. 2004;84:23-6         [ Links ]

11. Gemzar (Gemcitabine Hcl) Drug Information: uses, side effects, drug interactions and warnings [homepage on the Internet]. RxList. [acesso 20 Out 2008]. Disponível em: http://www.rxlist.com/ gemzar-drug.htm        [ Links ]

 

 

Mailing Address:
Caio Roberto Shwafaty de Siqueira
Rua Diana, 409/104
CEP: 05019-000 - São Paulo - SP
Tel./fax: 11 3662 4869 11 2579-3868
E-mail: caioshwafaty@yahoo.com

 

 

Conflict of interest: None
Financial funding: None
How to cite this article: Siqueira CRS, Miot HA. Inflamação de queratoses seborreicas múltiplas induzida por quimioterapia com gencitabina. An Bras Dermatol. 2009;84(4):410-3.